Minnesota, 2010

Tornadoes and Hail in Minnesota, June 26, 2010

June 26, 2010 · NWS FGF · 8 events in 3 counties and zones

Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Quite a bit of remnant cloud cover crossed the Dakotas and Minnesota during most of the morning and afternoon of the 26th. However, by late morning and early afternoon, some clearing did finally occur from Jamestown to Devils Lake to Grand Forks. In this area, temperatures quickly climbed into the lower 80s with dew points around 70. By late afternoon, thunderstorms fired around the Grafton area and moved slowly east-southeast into the early evening, finally ending in northern Polk County by sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 1:55 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT JUN 26 2010

.SHORT TERM...
PCPN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE
NEXT COUPLE OF DAYS. MODELS SEEM TO BE IN FAIR AGREEMENT ON PCPN
PLACEMENT OVERNIGHT SO WILL USE A MODEL BLEND.

TONIGHT...MOST OF THE FA HAS BEEN UNDER THE CLOUDS SO FAR TODAY.
THIS HAS HELPED TO HOLD DOWN TEMPS IN THE 70 TO 75 DEGREE RANGE SO
FAR IN THE EAST AND SOUTH. THERE HAS BEEN A LITTLE CLEARING ACROSS
PORTIONS OF CENTRAL ND AND ALSO TOWARD KDVL AND KGFK AT TIMES.
THEREFORE TEMPS IN THIS AREA HAVE CLIMBED TO THE UPPER 70S AND
LOWER 80S. SFC DEW POINTS HAVE BEEN HIGH ALL DAY AND PRECIPITABLE
WATER VALUES HAVE BEEN ABOVE 1.25 INCHES. INSTABILITY IN THE
WARMER AREAS IS ALREADY WELL ESTABLISHED WITH CAPE VALUES ABOVE
2000J/KG. LOOKING FOR A KICKER AGAIN OR AN AREA TO WATCH FOR
DEVELOPMENT. SPC HAS JUST ISSUED A MESOSCALE DISCUSSION FOR OUR
NORTHWEST AND WEST CENTRAL FA WITH COMMENTS ABOUT HOW THE
CLOUDS/COOLER AIR IN THE SOUTH MAY RESTRICT ANY SEVERE POTENTIAL
THERE. SFC FEATURES REMAIN PRETTY WEAK AND HARD TO PICK OUT...BUT
SPC MESOSCALE DISCUSSION MENTIONS A WEAK CONVERGENCE LINE NEAR
KDVL AND ANOTHER BOUNDARY OVER NORTHWEST ND WHICH COULD HELP
INITIATE STORMS. THE LATE AFTERNOON AND EARLY EVENING LOOK ACTIVE
WITH QUITE A BIT OF SHOWER/TSTM ACTIVITY FOR ALL AREAS. HOW MUCH
IF ANY SEVERE WEATHER OCCURS IS ALWAYS A TOUGH ONE...ALTHOUGH SPC
DEPICTION OF THE WARMER AREA LOOKS GOOD FOR NOW. MAY START WITH
THAT FOR MENTIONING ANY SEVERE STORMS AND SEE HOW THINGS PROGRESS.
ALL MODELS SEEM TO SHOW THE CONVECTIVE ACTIVITY SLIDING INTO OUR
MN FA LATER TONIGHT AS THE FRONTAL BOUNDARIES ALSO SLIDE EAST.
THERE WAS A GOOD DEAL OF FOG AROUND THIS MORNING...BUT DO NOT
ANTICIPATE THE SAME TONIGHT WITH WINDS TURNING NORTHWEST AND
STAYING UP.

SUN-TUE...500MB SHORT WAVE EVIDENT IN WATER VAPOR IMAGERY OVER
EAST CENTRAL ALBERTA WILL SLIDE THROUGH THE FA ON SUNDAY. THIS
BRINGS DOWN SOME COOLER 500MB TEMPS TOO SO THINK WITH SOME HEATING
THERE COULD BE SOME SHOWERS/TSTMS AROUND...ESPECIALLY BY
AFTERNOON (AND MAINLY ALONG/NORTH OF HIGHWAY 200). SOME OF THIS
ACTIVITY MAY LINGER INTO THE EARLY EVENING BEFORE DYING OUT. REST
OF THE SHORT TERM FORECAST LOOKS DRY WITH HIGH PRESSURE BUILDING
IN.

.LONG TERM [TUE NIGHT-SAT]...MODELS IN FAIR AGREEMENT THROUGH THE PERIOD.
CONSENSUS IS THAT AN UPPER RIDGE WILL BE PROPAGATING OVER THE REGION
TUE THROUGH THUR...WITH SOUTHWEST FLOW ALOFT SETTING UP BY FRIDAY.
THIS WILL LEAD TO MOSTLY DRY WEATHER THROUGH THUR...WITH THUNDER
CHANCES RETURNING FOR FRIDAY AND SATURDAY. MODEL DIFFERENCES SHOW UP
WITH STRENGTH AND TIMING OF RIDGE...AND THEN DETAILS WITH PRECIP
FRIDAY INTO SATURDAY. MOST DIFFERENCES ARE MINIMAL. TEMPERATURES
EXPECTED TO BE SLIGHTLY ABOVE NORMAL CONSIDERING THE SYNOPTIC
PATTERN.

&&

.AVIATION...MAIN CONCERN WILL BE THUNDER CHANCES THIS EVENING AND
OVERNIGHT. INDICATED MOST PROBABLE TIMING WITH TEMPO GROUPS. WILL
ADD MORE DETAIL IF/WHEN DETAILS BECOME MORE APPARENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/TG/LUKES
Hazardous weather outlook, Jun 26, 4:50 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SAT JUN 26 2010

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-271100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY...MOSTLY FROM MID
AFTERNOON INTO THE EARLY EVENING HOURS. AN UPPER LEVEL SYSTEM AND
A SURFACE COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA BY LATE
AFTERNOON AND INTO THE RED RIVER VALLEY THIS EVENING. LARGE
HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE
AREA LATE THIS AFTERNOON THROUGH MIDNIGHT. AN UPPER LEVEL SYSTEM
AND A SURFACE COLD FRONT WILL MOVE INTO THE CENTRAL DAKOTAS THIS
AFTERNOON AND INTO WESTERN MINNESOTA AROUND MIDNIGHT. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED FROM
THE LARGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Local storm report, Jun 26, 4:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     GRAFTON                 48.42N 97.40W
06/26/2010                   WALSH              ND   TRAINED SPOTTER

            TREES DOWN ON EAST SIDE OF GRAFTON AND WINDS ESTIMATED AT
            100MPH AT GRAFTON AIRPORT WITH DAMAGE TO PLANES AND
            HANGAR.

&&

DKELLENB

The radar

The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Marshall

When
June 26, 4:20 PM CST
Where
Marshall County, 4.54 mi NNW of Alvarado
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.260, -97.040

The large hail was seen by a storm damage team.

Hail, Marshall

When
June 26, 4:45 PM CST
Where
Marshall County, 1.66 mi NNW of Warren Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.220, -96.740

Tornado, Marshall

When
June 26, 4:47 PM CST to 4:55 PM CST
Where
Marshall County, 1.95 mi SE of Luna to 2 mi W of Radium
Rating
EF1
Path length
3 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
48.230, -96.720

The tornado tracked intermittently for about three miles, from about three miles northeast of Warren to about two miles west of Radium. One farmstead had some minor shingle damage, tree damage, and paint scarring from windborne gravel and other debris. Another farmstead had significant roof damage to a small wooden quonset due mainly to falling tree limbs. There was some tree damage in shelterbelts and minor crop scarring in fields. Peak winds were estimated at 95 mph.

Hail, Marshall

When
June 26, 4:55 PM CST
Where
Marshall County, 3.72 mi NNW of March
Measured
1 in hail
Reported by
Public
Coordinates
48.250, -96.930

The hail ranged in size from 0.75 to 1.00 inch.

Hail, Marshall

When
June 26, 5:00 PM CST
Where
Marshall County, 1.38 mi N of March
Measured
0.88 in hail
Reported by
Public
Coordinates
48.220, -96.900

Funnel Cloud, Pennington

When
June 26, 7:15 PM CST
Where
Pennington County, 3.76 mi W of St Hilaire
Reported by
Trained Spotter
Coordinates
48.010, -96.300

A persistent wall cloud with a funnel was viewed as it tracked slowly east-southeastward.

Funnel Cloud, Polk

When
June 26, 7:35 PM CST
Where
Polk County, 3.1 mi ESE of Sherack
Reported by
Trained Spotter
Coordinates
48.000, -96.720

A persistent wall cloud with a funnel was viewed from one mile south of Sherack as it slowly tracked east-southeastward.

Tornado, Polk

When
June 26, 7:45 PM CST to 8:05 PM CST
Where
Polk County, 0.83 mi SW of Key West to 8 mi N of Crookston
Rating
EF0
Path length
8.05 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.920, -96.790

The tornado tracked intermittently for about eight miles, from one mile south-southwest of Key West to around eight miles north of Crookston. Large tree limbs were broken off several trees in shelterbelts and one power pole was cracked near the base. The tornado was viewed as a fairly diffuse and partially rain wrapped funnel with intermittent touchdowns and occasionally lofted debris. Peak winds were estimated at 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229054, 227520, 229062, 227521, 227522, 229051, 229053, 229066.